Q. White patches developed on spots where corticosteroid was applied. Is it vitiligo?

Answered by
Dr. Sampada Avinash Thakare
and medically reviewed by iCliniq medical review team.
Published on Jul 05, 2018 and last reviewed on: Jul 05, 2019

Hi doctor,

My daughter has skin lesions that started last year. They are on one side of the body. Initially, she got eczema kind small red rashes for which we applied Corticosteroid and later we observed whitish patches developing on those spots. Initially, the GP thought it could be tinea versicolor and suspected it could also be vitiligo.

He referred us to a skin specialist and initially, the skin specialist thought it could be hypopigmentation and after a month, in the next appointment, she thought it could be vitiligo and started with Tacrolimus and Corticosteroid cream.

Even before we started applying this Tacrolimus, we saw some repigmentation in some areas but it was slow repigmentation. We were confused as is it vitiligo or not and also as we are applying strong creams for a 6-year-old girl. Any long-term issues?

We want to have a second opinion. I live in a city where it is very difficult to get skin specialist appointments. They give for every three to six months. Could you please help us in diagnosing the skin patches and treatment? I can send in the photos.

I uploaded the photos:

  1. They all are on one side of the body (right side).
  2. On the hand, it started four months ago with a small white patch and gradually increased to the size and then we are seeing some repigmentation slowly very slowly to normal skin color.
  3. On the chest also, it started around the same time this year and not increased and stable.
  4. On the neck, it started early last month and it is not that whitish (like little less brownish).

As said, the doctors diagnosed differently (postinflammatory hypopigmentation, tinea versicolor and finally vitiligo) so far and we are confused. Could you please look into this and help us?

In all these spots, we applied Corticosteroid last year for eczema (hand, neck, chest and back) at the same spots where the white patches started and then grown big now. The only spot where we have not applied Corticosteroid but observed white patch is on the eye. We started seeing a white patch on the right eye as well from the last three weeks.

Dr. Sampada Avinash Thakare

Cosmetology Dermatology Venereology
#

Hi,

Welcome to icliniq.com.

I have gone through your history and clinical photographs (attachment removed to protect patient identity).

From the present situation, it looks to be vitiligo. Since it is on one side of the body, it can be called as segmental vitiligo also.

Tacrolimus is the right medication.

Wood's lamp examination helps to diagnose vitiligo. Yes, in some places, there is repigmentation which is a good sign. Did anyone in the family have vitiligo?

Revert with more information to a cosmetologist online --> https://www.icliniq.com/ask-a-doctor-online/cosmetologist

Thank you doctor,

No one in the family has vitiligo. Are there any long-term issues of applying topical Corticosteroids and Tacrolimus 0.1 %? Because the doctor suggested to use them for a minimum of three to four months to see the response. Are there any newer techniques in dermatology which can be used on face and neck to stop the growth and repigmentation. And, is there anything at home we can do to diagnose it properly? Under the wood lamp how it will be exactly? Here, the doctor appointments are time-consuming and we have to wait for three months minimum to get skin specialist appointment. I heard segmental vitiligo will grow for one to two years and then stabilize. Is this correct? Hopefully, they stop growing soon.

Dr. Sampada Avinash Thakare

Cosmetology Dermatology Venereology
#

Hello,

Welcome back to icliniq.com.

In vitiligo, the course of progression or remission cannot be exactly commented upon.

There is no home test. Under Wood's lamp, it looks chalky white in color with defined margins.

Topical steroid should not be used for a long period. It can lead to side effects like thinning of the skin, telangiectasia, increased hair growth, etc. It can be used under monitoring.

There are multiple treatments available from oral medications after considering all parameters or phototherapy which also shows promising effects.

For more information consult a cosmetologist online --> https://www.icliniq.com/ask-a-doctor-online/cosmetologist

Thank you doctor,

One final question. The patch on the hand seems whitish when we are inside the home but looks a bit pinkish outside. The patch on the neck looks brownish instead of whitish as you can see in the pics. Is there any chance it is tinea versicolor? Next time when we go to the hospital, we will ask them to do wood lamp (or) any other diagnostic testing instead of trying medicine directly on the kid.

Dr. Sampada Avinash Thakare

Cosmetology Dermatology Venereology
#

Hello,

Welcome back to icliniq.com.

From the present images, it does not seem to be tinea versicolor. Also, it is unlikely to come in such a segmental manner.

In vitiligo, it can be trichrome vitiligo too where you get white patch separated from the normal skin.

But, continue the application of Tacrolimus 0.03 %.

For more information consult a cosmetologist online --> https://www.icliniq.com/ask-a-doctor-online/cosmetologist

Also Read Answers From:

Related Questions & Answers


How is vitiligo on lips treated?

Query: Hi doctor, My daughter has vitiligo on her lower lip. It came to our notice this year, and we consulted a doctor¬†immediately. The doctor gave Dicaris 150 mg to be taken on the weekends of every week for four months. She finished 32 Dicaris tablets so far. She also used Melbild lotion at night and s...  Read Full >>


Dr. Shaunak Patel
Dermatologist

Answer: Hello, Welcome to icliniq.com. I appreciate you going at length in explaining me the exact medicine regimen. You are well in time and not late, so do not worry. I normally give tablet Azathioprine taking into consideration the weight factor. After the stabilization has been achieved in about a coupl...  Read Full

Is it safe to use Corticosteroid cream on cheeks for eczema?

Query: Hi doctor, I have eczema. There is redness in my cheeks. I have used Corticosteroid cream for six days. Are there any side effects in using it?  Read Full >>


Dr. Meha Malhotra
Dermatologist

Answer: Hi, Welcome to icliniq.com. Corticosteroids should never be applied without a doctor's advise. Also, there are certain steroids which should never be applied on the face. If you could send me photos and details, I will be able to give you proper suggestions. Till then, do not use anything on your...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Cosmetologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.